Alert archive / Michigan / Storm Warnings in 2025
Storm Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this storm warning at Mar 19, 2025, 3:01 PM EDT. It took effect at Mar 19, 2025, 11:00 PM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2025, 3:01 PM EDT (19:01 UTC)
- In effect from
- Mar 19, 2025, 11:00 PM EDT
- Expired
- Mar 20, 2025, 11:47 AM EDT
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
519 WHUS73 KGRR 191901 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 301 PM EDT Wed Mar 19 2025 LMZ844>849-200315- /O.UPG.KGRR.GL.W.0010.250320T0300Z-250320T1800Z/ /O.NEW.KGRR.SR.W.0001.250320T0300Z-250320T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 301 PM EDT Wed Mar 19 2025 ...STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 2 PM EDT THURSDAY... * WHAT...North gales to 35 knots increasing to storm force winds to 50 knots. Waves building to 12 to 18 feet. * WHERE...St Joseph to Manistee. * WHEN...From 11 PM this evening to 2 PM EDT Thursday. * IMPACTS...Storm force winds and hazardous waves will capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A strong spring time low pressure system moving northeast through the Great Lakes tonight will produce north winds to storm force. Winds and waves will peak late tonight and early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
3 follow-up statements
771 WHUS73 KGRR 200137 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 937 PM EDT Wed Mar 19 2025 LMZ844>849-200945- /O.CON.KGRR.SR.W.0001.250320T0300Z-250320T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 937 PM EDT Wed Mar 19 2025 ...STORM WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THURSDAY... * WHAT...North winds 25 to 35 knots with gusts up to 50 knots and waves 9 to 14 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until 2 PM EDT Thursday. * IMPACTS...Storm force winds and hazardous waves will capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
497 WHUS73 KGRR 200645 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 245 AM EDT Thu Mar 20 2025 LMZ844>849-201800- /O.CON.KGRR.SR.W.0001.000000T0000Z-250320T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 245 AM EDT Thu Mar 20 2025 ...STORM WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...North winds 25 to 35 knots with gusts up to 50 knots and waves 10 to 18 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Storm force winds and hazardous waves will capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
342 WHUS73 KGRR 201547 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1147 AM EDT Thu Mar 20 2025 LMZ844>849-202000- /O.CAN.KGRR.SR.W.0001.000000T0000Z-250320T1800Z/ /O.NEW.KGRR.GL.W.0011.250320T1547Z-250320T2000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1147 AM EDT Thu Mar 20 2025 ...GALE WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...STORM WARNING IS CANCELLED... * WHAT...North gales to 40 knots and waves 8 to 13 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 4 PM EDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Winds will slowly decrease this afternoon to below gale force. Gale force winds are expected at least into mid afternoon however. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this storm warning went out at Mar 19, 1:45 PM EDT, 1 hour 16 minutes earlier. Its key messages:
- Warm today with rain/storms tonight, then colder with snow
- Rain possible Friday night and mixed rain/snow Sunday/Monday
- Highs mostly in the 40s
Area forecast discussion, Mar 19, 1:45 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
145 PM EDT Wed Mar 19 2025
.KEY MESSAGES...
- Warm today with rain/storms tonight, then colder with snow
- Rain possible Friday night and mixed rain/snow Sunday/Monday
- Highs mostly in the 40s
&&
.UPDATE...
Issued at 1231 PM EDT Wed Mar 19 2025
Have issued a Wind Advisory for the lakeshore and portions of the
U.S. 10 corridor for overnight and Thursday morning. We are
expecting wind gusts to around 50 mph on the backside of the low.
As for the threat of thunderstorms this evening, the forecast has
not changed much in the past 24 hours. We are indeed expecting
storms especially for areas from Muskegon to Grand Rapids to Mason
and points to the south. The highest likelihood of storms is down
along I-94. Most storms will be non severe, but we do have a
threat of severe storms later this evening. A much better chance
for severe storms exists to our south and west over Illinois, but
there may be a few storms between 700pm and midnight that could
become severe.
Just enough instability looks to sneak into southern portions of
the forecast area, especially Van Buren and Kalamazoo Counties
between 800pm and midnight. MUCAPE values may nudge into the
500-1000 j/kg range with strong shear due to 60 knots of wind at
3,000 feet and 70 knots in the mid levels. Storms definitely have
the potential to rotate this evening, with the 12Z HREF showing a
few updraft helicity swaths in our area. Much more concentrated
and stronger swaths to our southwest over Illinois.
Our feeling is that we will see scattered storms within a broader
line of showers moving rapidly off to the northeast as the low
approaches this evening. The most likely hazards will be
lightning, brief locally heavy rain, small hail and winds to 50
mph. The strongest of storms may contain hail to around an inch in
diameter, wind gusts in excess of 60 mph and a brief tornado. The
tornado threat is not high, but not zero either.
Daytime heating in a zone of clearing has pushed temperatures into
the middle 60s already and we may make a run at 70 in a few spots.
Dew points are still low, but we expect them to surge this evening
ahead of the front. Another zone of dust from strong winds in New
Mexico and Texas will work into the area this afternoon. Much of
it is aloft at this point as visibility sensors upstream are not
affected much at all. The dust on Saturday was affecting
visibilities area wide.
&&
.DISCUSSION...
Issued at 334 AM EDT Wed Mar 19 2025
- Warm today with rain/storms tonight, then colder with snow
Low pressure over Kansas will track northeast along a frontal
boundary that extends northeast from the low and through the cwa.
North of the front temperatures are in the mid 40s north of M-46
and 55-60 south of the front.
Temperatures will warm into the 60s to near 70 today, but will be
held down a little by cloud cover. We'll see some instability
develop late in the day and continue during the evening as the low
gets closer. This could be a sneaky situation in which there's
high shear, but low CAPE with a frontal boundary nearby. Strong
winds aloft could be mixed down in a stronger storm during the
evening. HRRR seems the most robust with instability and shows
800-900 j/kg MUCAPE this evening across the southwest cwa, which
is close to where a slight risk for severe storms exists now. A
marginal risk exists for the rest of the cwa generally for strong
winds.
Stronger synoptic winds will develop on the back side of the
departing low as colder air surges into the cwa. We expect wind
gusts to 40 mph along the lake shore, but wouldn't be surprised to
see a few gusts to 45 mph prior to sunrise Thursday.
H8 temps are progd to fall from +6c to -8c by Thursday morning and
any precipitation behind the low will mix with and change over to
light snow. An inch or so accumulations looks possible north of
M-46 with lesser amounts south of there.
- Rain possible Friday night and mixed rain/snow Sunday/Monday
Another compact short wave will move through the region Friday
night brining another chance of light rain. However, precipitation
should be over by Saturday morning.
A stronger wave moves in late Sunday bringing mixed rain and snow
that will change to a brief period of all snow Monday.
- Highs mostly in the 40s
Highs will be in the mid to upper 60s today and lower 50s Friday.
Otherwise, highs will be in the 40s for the rest of the period.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 136 PM EDT Wed Mar 19 2025
Have made some minor adjustments in timing of lower ceilings and
showers/storms tonight given latest high resolution model trends.
Dry air to our west will keep VFR cigs through 22z followed by
MVFR cigs for the next few hours. Have kept the PROB30s for TSRA
at the I94 terminals and will amend as confidence in timing
becomes clearer. A dry slot behind these showers will lead to a
brief period of VFR conditions before rain showers on the back
side of the low arrive. MVFR to IFR conditions expected at all
sites with the showers, worst from 06z-14z, as rain showers
transition to snow showers. Showers end from west to east Thursday
morning with MVFR cigs persisting through the end of the TAF
window.
Winds are also a concern as south winds gusting to 25 knots
develop ahead of storms this afternoon, followed by a period of
LLWS at all terminals except GRR in the early evening. Winds then
increase tonight with gusts to 30 knots inland and 35 knots at the
lakeshore veering from southwest to northwest.
&&
.MARINE...
Issued at 334 AM EDT Wed Mar 19 2025
Still looking at gales tonight on the back side of the departing
low. Only change we made was make all of the nearshore zones begin
the gale warning at 11 pm.
Not out of the question we could see a few gusts to storm force,
but believe the higher likelihood is outside of the nearshore.
A small craft advisory will be needed once the gale warning ends.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 2 AM to 2 PM EDT Thursday for MIZ037>039-
043>045-050-056-064-071.
MARINE...Gale Warning from 11 PM this evening to 2 PM EDT Thursday for
LMZ844>849.
&&
UPDATE...Duke
DISCUSSION...04
AVIATION...Thomas
MARINE...04/RAHHazardous weather outlook, Mar 19, 12:49 PM EDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1249 PM EDT Wed Mar 19 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1249 PM EDT Wed Mar 19 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening, focused between 700 pm and midnight. Most likely area for storms will be near and south of I-96, especially towards I-94. Storms will be capable of cloud to ground lightning, brief heavy rain, small hail and winds to 50 mph. The strongest of storms will be capable of hail to around 1 inch in diameter, winds to 65 mph and an isolated tornado. It will become windy tonight into Thursday morning with gusts into the 40-50 mph range. Strongest gusts will be towards Lake Michigan and along U.S. 10. Rain will change to snow tonight with light accumulations of an inch or two possible across Central Lower Michigan. Highest accumulations will be found towards Ludington. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong wind gusts will continue through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. LMZ844>849-200745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1249 PM EDT Wed Mar 19 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...This Afternoon and Tonight Wind gusts to gale force are likely with storm force gusts a possibility tonight into Thursday morning. Waves of 10 to 15 feet are likely making navigation hazardous to all mariners. Thursday will be possible over the lake this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind and waves will continue to create hazardous conditions on the lake on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:42 PM EDT | Gale Warning | GRR | 17 hr | |
| Mar 19, 12:01 PM EDT | Wind Advisory | GRR | Allegan, Lake, Mason, Mecosta, Muskegon, Newaygo and 4 more | 24 hr |
| Mar 19, 7:15 PM EDT | Special Marine Warning | GRR | 90 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.